Iowa, 2015

Hail in Iowa, September 17 to 18, 2015

September 17 to 18, 2015 · NWS DMX · 6 events in 3 counties and zones

A cold front moved in from the west through the day, sparking off storms along the way. The vast majority produced periods of heavy rainfall and sub-severe hail, with only a lone severe hail report of quarter size out of Davis County during the evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved in from the west through the day, sparking off storms along the way. The vast majority produced periods of heavy rainfall and sub-severe hail, with only a lone severe hail report of quarter size out of Davis County during the evening of the 17th. Storms lingered into the early hours of the 18th, dropping sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 5:33 PM CST, 53 minutes earlier.

Area forecast discussion, Sep 17, 5:33 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT THU SEP 17 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 309 PM CDT THU SEP 17 2015

BOUNDARY CURRENTLY LOCATED ACROSS NORTHWESTERN IOWA...GENERALLY FROM
NORTH OF ESTHERVILLE TO NORTH OF OMAHA WILL SLIDE SOUTHEAST
THROUGHOUT THE PERIOD. CONCERNS WILL BE WITH SEVERE THUNDERSTORM
POTENTIAL AND HEAVY RAINFALL. EARLY MORNING CONVECTION RESULTED IN
LOW CLOUDS ACROSS MUCH OF THE CWA WHICH MAY HELP TO LIMIT CONVECTIVE
INITIATION TONIGHT...THOUGH WITH FORCING NEAR BOUNDARY EXPECT TO SEE
THUNDERSTORMS BEGIN TO DEVELOP ACROSS NORTHERN IOWA...ALONG THE NOSE
OF A WEAKENING CAP AND SPREAD SOUTHEAST...AS IS NOTED WITH WEAK
RETURNS IN CURRENT RADAR TRENDS. MODEL SOUNDINGS ALL WEAKEN CAP
THROUGH AFTERNOON AND SPC ANALYSIS NOTES 2000+ J/KG CAPE ACROSS MUCH
OF THE CWA. BULK SHEAR IS SOMEWHAT LIMITED...THOUGH IS EXPECTED TO
CONTINUE TO GRADUALLY INCREASE AND IS SUFFICIENT ENOUGH TO ALLOW FOR
ANY THUNDERSTORMS WHICH DO DEVELOP TO PRESENT PERSIST AND SEVERE
POTENTIAL...WITH MAIN CONCERNS HAIL AND HIGH WINDS. SOME UNCERTAINTY
IN WESTERN EXTENT OF PRECIPITATION GIVEN CURRENT FRONTAL PLACEMENT.
HIGH RES MODELS HAVE BEEN PERFORMING WELL TODAY AND ALL KEEP BEST
PRECIPITATION FURTHER EAST. THEREFORE HAVE TRENDED PRECIP DOWN IN
NORTHERN AND WESTERN CWA. MODELS ARE ALSO MUCH QUICKER...PUSHING
PRECIPITATION SOUTH OF IOWA NEAR 06Z...THOUGH HAVE HELD POPS IN THE
SOUTH THROUGH PERIOD WITH BOUNDARY EXPECTED TO STALL SOUTH OF IOWA.

THETA-E ADVECTION CONTINUES TO INCREASE ALONG BOUNDARY INTO
TONIGHT...WITH EXPANDING PRECIPITATION THREAT AFTER 00Z. IN
ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAIN...WITH
PWAT VALUES NEAR 1.8 INCHES OR HIGHER. EXPECT THUNDERSTORMS TO BE
PROGRESSIVE AS BOUNDARY PUSHES SOUTH WHICH WILL HELP LIMIT FLASH
FLOOD THREAT. HOWEVER MAY SEE AN ENHANCED RISK OF FLASH FLOODING
WHERE EARLY MORNING CONVECTION PRODUCED 1 TO 2 INCHES OF RAINFALL
WITH LOCALLY HIGHER AMOUNTS....GENERALLY ALONG THE INTERSTATE 80
CORRIDOR IN WESTERN/CENTRAL PORTIONS OF THE CWA. WILL HOLD OFF ON
ISSUING FLASH FLOOD WATCH ATTM WITH UNCERTAINTIES IN WESTERN EXTENT
OF PRECIPITATION TONIGHT...THOUGH WILL CONTINUE TO MONITOR.

.LONG TERM /FRIDAY THROUGH THURSDAY/...
ISSUED AT 309 PM CDT THU SEP 17 2015

CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY WITH A STRETCH OF
BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND ARE THE HIGHLIGHTS
OF THE EXTENDED FORECAST.

WIDESPREAD RAIN SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED FRIDAY. FORECAST MODELS ARE IN GOOD AGREEMENT WITH
UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS INTO THE MIDWEST.
SURFACE FRONT WILL PUSH SOUTH INTO THE MID-MISSISSIPPI VALLEY
WITH THE EXITING WAVE. PRECIPITATION CHANCES LINGER INTO FRIDAY
EVENING AND THEN TAPER FROM WEST TO EAST ACROSS IOWA WITH SURFACE
HIGH BUILDING OVER THE NORTHERN AND CENTRAL PLAINS. SURFACE WINDS
WILL GRADUALLY DECREASE LATE FRIDAY NIGHT INTO SATURDAY MORNING IN
RESPONSE TO A WEAKENING PRESSURE GRADIENT. CLOUD COVER AND COLD
AIR ADVECTION WILL LIMIT HIGHS TOMORROW TO THE MID AND UPPER 60S
BEHIND THE FRONT WITH HIGHS IN THE LOWER 70S AHEAD OF THE
ADVANCING COLD FRONT. CONTINUED COLD AIR ADVECTION AND CLEARING
SKIES WILL SUPPORT OVERNIGHT LOWS IN THE MID 40S IN NORTH CENTRAL
IOWA WITH LINGERING CLOUD COVER HOLDING TEMPERATURES IN THE 50S IN
SOUTH CENTRAL IOWA.

DRY WEATHER FOR THE WEEKEND WITH SURFACE HIGH BUILDING OVER THE
STATE. SKIES WILL CLEAR...LIGHT WINDS WILL PREVAIL AND
TEMPERATURES WILL REMAIN BELOW NORMAL WITH UPPER 60S AND LOWER 70S
FOR HIGHS AND LOWS RANGING FROM THE MID 40S TO LOWER 50S.

A GRADUAL WARMING TREND ANTICIPATED NEXT WEEK. AN UPPER RIDGE IN
THE SOUTHWEST WILL BEGIN TO BUILD ACROSS THE SOUTHERN AND CENTRAL
PLAINS. SOUTH AND SOUTHWESTERLY FLOW WILL RETURN TO THE PLAINS AND
THE MIDWEST. MID TO LATE WEEK PRECIPITATION CHANCES LOOK TO RETURN
WITH SHORTWAVE ENERGY TOPPING THE RIDGE AND INTERACTING WITH
POTENTIAL SURFACE FRONT.

&&

.AVIATION...18/00Z
ISSUED AT 633 PM CDT THU SEP 17 2015

COLD FRONT SINKING ACROSS THE AREA EARLY TONIGHT WILL SPAWN SCT
SHRA/TSRA FOR THE NEXT SEVERAL HOURS...HANDLED WITH VCTS IN THE
TAFS. PRECIP CHANCES WILL END AS THE BOUNDARY MOVES THROUGH...BUT
THERE IS SOME UNCERTAINTY AS TO HOW MUCH STRATUS AND BR MAY
DEVELOP EVEN BEHIND THE FRONT LATER TONIGHT...ESPECIALLY ACROSS
THE SOUTH AS IT STALLS OUT OVER MISSOURI. HAVE INCLUDED LOW
CIGS/VSBYS AT OTM AFTER MIDNIGHT BUT WILL NEED TO WATCH
OBSERVATIONAL TRENDS CLOSELY FOR POSSIBLE AMENDMENTS. ON FRIDAY
MORE WIDESPREAD SHRA IS EXPECTED...WITH TSRA ACROSS THE
SOUTH...AND MVFR OR LOWER CONDITIONS POSSIBLE ESPECIALLY IN THE
AFTERNOON. GIVEN UNCERTAINTY AT THIS RANGE...HAVE ONLY INCLUDED
BROAD TRENDING GROUPS IN THIS DIRECTION FOR THE 00Z TAFS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...ANGLE
AVIATION...LEE
Hazardous weather outlook, Sep 17, 2:59 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT THU SEP 17 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
359 PM CDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE
AFTERNOON AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. HEAVY RAINFALL MAY ALSO ACCOMPANY THE STORMS THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN SOUTH
CENTRAL IOWA WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

The radar

The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Davis

When
September 17, 6:26 PM CST
Where
Davis County, 3.34 mi SW of Paris
Measured
0.88 in hail
Reported by
Public
Coordinates
40.750, -92.620

Public reported nickel sized hail.

Hail, Davis

When
September 17, 6:31 PM CST
Where
Davis County, 0.69 mi S of Paris
Measured
1 in hail
Reported by
Social Media
Coordinates
40.770, -92.570

Public reported quarter sized hail.

Hail, Davis

When
September 17, 6:38 PM CST
Where
Davis County, 0.52 mi W of Drakesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.800, -92.480

Trained spotter reported small amounts of penny sized hail.

Hail, Decatur

When
September 17, 9:07 PM CST
Where
Decatur County, 2.51 mi ESE of Grand River
Measured
0.88 in hail
Reported by
Public
Coordinates
40.800, -93.910

Public reported nickel sized hail. Delayed report from September 17th.

Hail, Wapello

When
September 18, 2:44 PM CST
Where
Wapello County, 2.19 mi ESE of Highland Center
Measured
0.88 in hail
Reported by
Public
Coordinates
41.120, -92.310

Public reported penny to nickel sized hail.

Hail, Wapello

When
September 18, 2:46 PM CST
Where
Wapello County, 2.94 mi SE of Farson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.100, -92.210

Trained spotter reported nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599747, 598681, 599746, 599750, 599748, 599749.